Iowa, 2020

Flash Flooding and Heavy Rain in Iowa, May 28, 2020

May 28, 2020 · NWS DMX · 4 events in 2 counties and zones

An upper-level system over the Ozarks lifted north and interacted with a northern stream shortwave moving across the area, amplifying forcing. High precipitable water values of nearly two inches were in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper-level system over the Ozarks lifted north and interacted with a northern stream shortwave moving across the area, amplifying forcing. High precipitable water values of nearly two inches were in place. While the system was somewhat progressive in nature, an area of enhanced reflectivity set up over east-central to northeast Iowa, resulting in prolonged heavy rain in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 10:49 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, May 27, 10:49 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1149 PM CDT Wed May 27 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 237 PM CDT Wed May 27 2020

Not nearly as active this afternoon but still some worries over
the next few hours. Surface vorticity remains good along
boundary across western Iowa and have a report of a funnel near
Dawson earlier. Limiting factor in having additional funnels or
even a landspout or two so far has been very limited 0-3KM CAPE.
However, this may increase over the next hour or two and may still
have some limited threat of seeing a funnel or even brief
landspout near the boundary prior to decreased heating later
today. Otherwise, scattered showers are approaching from the
southeast in response to renewed forcing and moisture push as
upper system over the Ozarks begins to lift northeast. This
forcing becomes more amplified overnight as interaction with a
weak shortwave to the north increases with showers and embedded
thunderstorms becoming likely overnight across the southeast half
to two-thirds of the forecast area. PWATS are expected to be quite
high with values of 1.5-1.75" across the east into tonight and
should help in rain production. Once again, precipitation should
be somewhat generous but for the most part, remain below flash
flood potential outside something localized in an urban setting.
Drier air will be working into northwest Iowa overnight as the
boundary begins moving eastward with lifting ceiling.

Precipitation persist in the southeast into Thursday but slowly
gets suppressed southeastward as the drier air pushes across
Iowa. Meanwhile, increasing subsidence is expected to lead to
clearing farther northwest by afternoon with much more pleasant
humidity levels. Surface ridging into Thursday night and Friday
provides quiet weather along with mild temperatures and little
cloudiness. Guidance continues to show and southeast moving
shortwave passing through the upper Midwest on Saturday into
Saturday evening. Warm advection tries to sneak back into the
southwest half of the state by Saturday with the threat of showers
and theta-e advection increases. However, the surface ridge is
expected to be stuck across northeast Iowa feeding drier air from
the east and northeast back over the state. Some light showers and
even a thunderstorms or two may occur during the day into the
evening in the western half of Iowa, but any such precipitation
appears light at this time.

A more significant push of warm air and moisture are expected
later Sunday into early next week as upper ridging builds into
the central United States. Still some difference in the models on
the handling of the amplitude of the ridge, therefore confidence
remains rather low for the outcome, especially precipitation-wise
into the middle of next week. For now, certainly seems warmer and
more humid into the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1143 PM CDT Wed May 27 2020

Delayed onset of showers overnight along with the MVFR ceilings.
Hires models in good agreement with showers developing past 10z
Thursday and lasting through around midday with them drifting
east. Winds look to shift more north by the end of the period and
increase to 10-20 knots.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, May 27, 2:16 PM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Wed May 27 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and isolated thunderstorms are possible into tonight.
Locally heavy rainfall is possible. Localized flooding issues may
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and isolated thunderstorms are expected on
Thursday. Locally heavy rainfall is again possible, with localized
flooding issues possible. Additional thunderstorms are possible
Saturday into Saturday night, as well as on Monday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Zogg

The radar

The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Warren

When
May 28, 3:00 AM CST to 6:00 AM CST
Where
Warren County, 0.86 mi NE of Milo
Reported by
Broadcast Media
Coordinates
41.290, -93.440

WOI replayed a public report of 2.25 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Bremer

When
May 28, 6:15 AM CST to 9:15 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

CO-OP report of 3 inches of rain in 3 hours.

Flash Flood, Bremer

When
May 28, 10:00 AM CST to 3:45 PM CST
Where
Bremer County, 1.37 mi NE of Sumner to 1.43 mi N of Sumner
Cause
Heavy Rain
Reported by
Public
Coordinates
42.865, -92.083

Water over many secondary gravel roads in and around Sumner.

Flash Flood, Bremer

When
May 28, 10:35 AM CST to 3:45 PM CST
Where
Bremer County, 1.23 mi NE of Frederika to 3.48 mi NNE of Tripoli
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.890, -92.280

Emergency manager reported water running over gravel roads across the northern and eastern parts of the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890979, 890980, 890981, 890982.